Has Anyone Changed from EFFEXOR XR to CYMBALTA?

Discussion in 'Fibromyalgia Main Forum' started by fivesue, Sep 10, 2005.

  1. fivesue

    fivesue New Member

    Just wondering as I may approach my shrink about trying this. I do have clinical depression, so I take 300 mg of Effexor a day, and I know that I would want to withdraw VERY SLOWLY after reading about withdrawing from this stuff. Since they are basically the same drug, maybe it would be easier to switch from Eff. to Cym than some other.

    Just wondering. Think my AD is losing its steam...might go up in dose, but thought I see if anyone has made this switch and can give me some experiences.

    Thank you,
    Sue
  2. Angel6801

    Angel6801 New Member

    But I do have experience what it was like to be withdrawal effexor. But I had never switched to any anti depressant. Yes, you might want to withdrawl it slowly... I took effexnor for like six months and had to quit due to pregnancy(few years ago)... The shrink said I can just quit it, but I told her that I suffered bad side effect when I forget to take the pill and ask her if she can give me the lower dosage so I can gradually cut down... Well, she said it was all in my head.. Needless to say... I quitted in cold turkey... NOT SMART THING. The withdrawal side effect was soo terrible that I could not bear it... I locked myself where no one will talk to me due to BAD headaches and the electric feeling... I could go on what it was like.. It was nightmare. I was not myself at that time. But I did it through... I ended up lost 14 lbs and constatly threw up when I was in second month of pregnancy (when I quit effexnor in cold turkey). I ended up went to hospital due to lost weight too much.. I do not know if it because of withdrawal in cold turkey or it just cuz of pregnancy. But I suspect it was since I dont feel sick until I quitted in cold turkey.

    I hope you will able to switch it okay... I am not familar with CYM, but I can assure you not to quit cold turkey. It sound like you are plan to switch and do it slowly which is good thing to start with.
  3. ldbgcoleman

    ldbgcoleman New Member

    I switched from Effexor to Cymbalta in May with no problems whatsoever. I just stopped the Effexor and took the Cymbalta instead. I know everyone has a different experience and I am on a low dose. The Cymbalta is also about half the price of Effexor. Take Care and good luck! Lynn
  4. fivesue

    fivesue New Member

    Poor Angel! Never should your doc have made you go cold turkey...there are pages on the internet on Effexor withdrawal. Sad.

    Lynn, I'm happy to hear about your success and I was thinking that might be the case as the meds are so similar. I still think I would go off and go on gradually...and at the same time kinda...know what I mean. I have been taking Eff. for about 2 1/2 years so I think it ought to be slow.

    Thank you...anyone else have this experience? Please note it if you feel like it...I know it's hard sometimes to respond even when it's easy, so if you don't, it's really OK. I completely understand. We're all in this together.

    Sue
  5. LakeErie

    LakeErie New Member

    I switched overnight & had no problems. The bad news is I did not get the pain relief that cymbalta promised.
  6. fivesue

    fivesue New Member

    Did it work as well on depression as Effexor? Is that a problem to you?

    These are great answers, and frankly, I didn't expect them to be so positive after all I have read. Thanks you for posting.

    Sue
  7. earn

    earn New Member


    We know that meds effect people differently, but several people I know have tried cymbalta--and it has caused dizziness and a real increase in appetite. Others are having good results.

    I wish I could stand being depressed--i would try to take nothing at all. It all seems to affect me--one way or the other. I have a hard time with all meds.

    I just wanted to give that information about Cymbalta. I am so thankful for this board--Laverne
  8. scrapnurse

    scrapnurse New Member

    Hi,

    I just started Cymbalta today. I was a little nervous
    to switch form Effexor XR to Cymbalta. I get very dizzy anytime I go off a an antidepressant. I already had tried to go off of the effexor but I couldn't stand the dizziness. I am going to have to do it real slow. The dr. and I spoke about this and he said that there is a tablet form in smaller doses and if you take smaller doses throughout the day and gradual go down it won't be so bothersome. So after about 2-3 weeks on Cymbalta I am going to start to decrease. Who knows how Cymbalt will work but I am so sick of the pain and depression.

    Good luck to you

    Scrapnurse.
  9. ldbgcoleman

    ldbgcoleman New Member

    I have had no side effects from Cymbalta at all. It may have even decreased my appetite but I am taking some other things so it could be one of those. Lynn
  10. ksp56

    ksp56 Member

    I was on Effexor for a short time. It did nothing for me.

    I am bipolar, so I have been through most of the anti-d's trying to find what 'concoction' works best. Cymbalta was added about 2 months ago. It has helped with my depression, and my breathrough pain.

    Everyone is different, but I would think it is worth a try! They started me on 30 mg., which was too high, for me. I was fatigued 24/7. I asked them to lower the dose to 20 mg., and take it late afternoon, or early evening. That works best for me.

    I will be seeing my 'meds dispenser' (kinda like the old Pez dispenser! Hee hee!) tomorrow, and would like to try the 30 mg again.

    Good luck! It's worth a try!

    Hugs,

    Kim